Chemical Attack in Syria

Chemical Attack in Syria

Jackalyn Diaz, Helix Life Editor

On Tuesday April 4th, Tragedy struck northwestern Syria; shock and outrage spread throughout the world.The chemical attack killed many innocent civilians.

CNN reported that, activists said Syrian regime  was responsible for killing at least 70 civilians, including 10 children. This attack led the United Nations to replace a scheduled Security Council session for Wednesday morning with an emergency meeting.

Syrian President, Bashar al-Assad had denied that Syrian military was using chemical weapons, and blamed rebels for the incident.   

According to CNN, the General Command released a statement, “The Syrian army holds the terrorist groups and those supporting them responsible for the use of chemical and poisonous material and for the careless wasting of innocent civilian lives to achieve their despicable goals and agendas,” the statement said.

According to CNN,in an apparent reference to the incident, Syrian media had earlier reported an explosion at a “Rebel poison gas factory” in the country of Idlib province.

This implied that it was an accident related to rebels building chemical weapons.  

According to CNN, Journalist, Hadi Al Abdullah arrived at the scene two hours after a single gas rocket hit the town. Abdullah had common side effects from the nerve gas attack which included: blurred vision, splitting headache, and lethargy.

Abdullah told CNN that the scene was pure chaos. Families died in their homes and on the streets, children risked exposure while looking for their parents.

Civilians were unaware that it was a gas attack at first, Abdullah said. People who rushed to help others were overtaken by the gas.

A doctor in an hospital close to Khan Sheikhoun, which was where the incident occurred told CNN, “Today around 7:30 a.m., about 125 arrived at our hospital. Twenty-five of them were already dead, 70% to 80% of the wounded people were kids and women”.

The doctor also told CNN that common symptoms of the gas were pale skin, narrow eyes or pin-eye pupils, sweating, and very intense respiratory system detachments.

All these symptoms match the symptoms of usage of sarin.
The doctor, who could not be named due to security reasons, also said that tests need to be done in order to determine whether it was a sarin gas or a man-made nerve agent that was to blame.